¡Atención! Este sitio usa cookies y tecnologías similares.

Si no cambia la configuración de su navegador, usted acepta su uso. Saber más

Acepto

Publicaciones y Prensa

EAACI 2015. Barcelona

El Martes, 16 Junio 2015. Enviado a Posters II: Alergia a fármacos

Drug-induced aseptic meningitis due to Amoxicilin.



Eladia Alarcón, Agustín Sansosti, Elena Botey, María Peña, Begoña Navarro, Ángela Claver, Anna Cisteró-Bahima.
Al.lergia Dexeus. Hospital Universitari  Quiron Dexeus. UAB. Barcelona
Background:

Drug-induced aseptic meningitis (DIAM) is an uncommon adverse reaction. Other causes must  be ruled out before this diagnosis is done. It constitutes a serious diagnosis and implies a future therapeutic problem because the implied drug must be forbidden. The pathogenesis of DIAM is not well known. 

Method:

A 66-year-old man presented to the hospital with fever and headache, after oral amoxicillin intake, 48h earlier, due to dental pain. Physical examination, laboratory, and cranial CT-scan were unremarkable. Arterial blood pressure was 160/105 and body temperature was 37.7°C. The patient was discharged with amoxicilin and clavulanic acid treatment, and analgesics if necessary. Four days later he returned  to  hospital with persistent headache and fever. Again physical examination, laboratory, cranial CT-scan and cranial NMR were normal. Lumbar puncture was performed and cerebrospinal fluid (CSF) testing revealed lymphocytic pleocytosis,  proceeding to hospitalize the patient. Bacterial and fungal cultures were negative. The patient was discharged after  four days, diagnosed of acute viral meningitis.  

Two years later, the patient made an appointment at our Allergy Service. He referred two more similar episodes, over those years, after amoxicillin intake due to  dental procedures. All of them improved after discontinuation of amoxicillin. At the present moment his dentist had prescribed it again for a fourth time. The patient suspected the drug implication in the previous episodes and asked for an allergic diagnosis, before starting a new treatment with amoxicillin. 

Results:

Allergy skin tests with betalactamic antibiotics were carried out with negative results. 

After explaining to the patient the potential risk of presenting a new episode of aseptic meningitis, drug-oral-challenge was not done.  


Conclusion:


Drugs that potentially induce DIAM are non-steroidal anti-inflammatory drugs, antimicrobials, intravenous immunoglobulines, intrathecal agents, monoclonal antibodies, and vaccines: being the first group the most frequently reported. DIAM secondary to administration of amoxicillin is very uncommon.  

Prior exposure to the agent, severe symptoms on drug re-exposure, alterations in CSF, and the resolution of symptoms following discontinuation of the drug, are all suggestive of a DIAM. 

Few cases due to amoxicillin are described in the literature, and none carried out and allergy-study with skin-tests or alternative drug-challenge

Comparte este contenido

Bookmark and Share